| Model Number |
BEA22-70/I20-30 |
| Medical Device Problem Codes |
Material Puncture/Hole (1504); Device-Device Incompatibility (2919)
| Health Effect - Clinical Code |
Clinical Endoleak (4843)
| Date of Event |
11/30/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
The patient underwent treatment for an abdominal aortic aneurysm (aaa) through the implantation of an afx2 bifurcated stent graft and a non-endologix gore excluder leg.This initial procedure falls outside the indicated use (off-label) due to the utilization of adjunctive devices incompatible with the afx2 system, as per the instructions for use (ifu).Approximately ten (10) days after the initial procedure, the patient presented at the hospital with vascular insufficiency in the lower limb.A computed tomography (ct) scan revealed that the afx2 was not conforming to the aorta's tortuosity, resulting in the collapse of the stent graft and a narrowing of the inner lumen.The right dorsal artery became palpable, prompting the decision to monitor the patient with anticoagulant therapy.Upon a follow-up ct scan, it was observed that the previously collapsed portion had expanded, along with the right dorsal artery.The patient was discharged from the hospital.However, approximately two (2) weeks later, the patient was readmitted due to recurring symptoms.A re-intervention was performed, leading to the explant of the afx2 device and an implantation of a (non-endologix) gore y-shaped artificial vessel.During this secondary procedure, a hole (endoleak type iiib) was confirmed on the graft.The final patient status was reported as being stable post-reintervention.
Additional Manufacturer Narrative
Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good-faith efforts to retrieve a reported adverse event/incident-related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.An evaluation of the returned device was completed.Endologix conducted an evaluation of the returned afx2 bifurcated stent graft.The device arrived securely packaged in a large brown box, double-bagged for safety measures.Upon inspection, it was observed that there were traces of blood and tissue residue present on the device.To ensure safety, the device underwent a thorough decontamination process to eliminate any potential contaminants.Visual examination of the afx2 bifurcated stent graft revealed a 10mm hole along the length of the proximal end of the main body.The reported type 3b endoleak was confirmed by the presence of a hole within the graft material of the afx2 bifurcated stent.The overall integrity of the graft appeared to be preserved, showing no visible defects aside from the noted hole.Despite visual inspection, a definitive root cause for the damage to the graft could not be conclusively determined.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows the afx2 buckled stent, ischemia of the right common iliac artery, and explant complaints are confirmed.The type iiib endoleak complaint is unconfirmed.This is moderately consistent with the reported adverse event/incident.The clinical evaluation also shows reasonable evidence to suggest that an aortic stenosis and right iliac artery stenosis also occurred.The aortic and iliac stenosis was discovered on (b)(6) 2023, during the review of the computed tomography (ct) studies.The complaint is most likely anatomy and user-related.The aorta was tortuous.The superior stent margin of the main body sat slightly proximal to the angulation which created a lack of outward radial force in the main body stent.This allowed blood flow behind the graft which eventually collapsed the stent.This likely contributed to the reported event (anatomy-related).A shorter main body stent which would have landed outside the angulation would have provided enough apposition to ensure enough radial force was present to prevent the buckling.The initial procedure is outside the indications of use (off-label) due to the use of concomitant devices (gore excluder-left limb).There was no abdominal aortic aneurysm.The patient was being treated for a left common iliac artery aneurysm (off-label).The right iliac artery proximal stenosis was likely due to thrombus formation from the buckling and decreased blood flow from the main body.Procedure-related harms of this complaint could not be determined with the medical records available for review.The final patient status was reported as being stable.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2.Corrections: g3: awareness date ¿ updated.H6: investigation finding codes - remove code 3233.H6: investigation conclusion codes - remove code 11.